Alert archive / Arizona / Flash Flood Warnings in 2014
Flash Flood Warning 46, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 17, 2014, 8:02 PM MST for Pima County, Santa Cruz County, Arizona. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2014, 8:02 PM MST (03:02 UTC)
- Expired
- Aug 17, 2014, 9:30 PM MST
- In force
- 88 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pima County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 30 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 3.0 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 657 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 2812 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
281
WGUS55 KTWC 180302
FFWTWC
AZC019-023-180430-
/O.NEW.KTWC.FF.W.0046.140818T0302Z-140818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
802 PM MST SUN AUG 17 2014
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...
NORTHEASTERN SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 930 PM MST
* AT 756 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A CLUSTER OF THUNDERSTORMS WITH VERY HEAVY RAINFALL CAUSING FLASH
FLOODING FROM AROUND SONOITA TO SOUTH OF ELGIN.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
&&
LAT...LON 3151 11047 3155 11069 3176 11077 3182 11047
3161 11047
$$1 follow-up statement
298
WGUS75 KTWC 180358
FFSTWC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
858 PM MST SUN AUG 17 2014
AZC019-023-180407-
/O.CAN.KTWC.FF.W.0046.000000T0000Z-140818T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SANTA CRUZ AZ-PIMA AZ-
858 PM MST SUN AUG 17 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN PIMA
AND NORTHEASTERN SANTA CRUZ COUNTIES...
THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAD ENDED ACROSS THE
AREA. RUNOFF INTO SMALL STREAMS AND WASHES ALONG WITH PONDING OF
WATER IN LOW-LYING AREAS CAN STILL BE EXPECTED...BUT THE THREAT FOR
FLASH FLOODING HAD ENDED.
LAT...LON 3151 11047 3155 11069 3176 11077 3182 11047
3161 11047
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 3:35 PM MST, 4 hours 27 minutes earlier.
Area forecast discussion, Aug 17, 3:35 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 335 PM MST SUN AUG 17 2014 .SYNOPSIS...AMPLE MOISTURE WILL PROVIDE SCATTERED THUNDERSTORMS THIS WEEK. SOME STORMS WILL PRODUCE GUSTY WINDS AS WELL AS HEAVY RAIN THAT MAY LEAD TO FLASH FLOODING. && .DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS SE AZ AT THIS TIME. AMPLE MOISTURE WAS AVAILABLE FOR SHOWERS/ TSTMS TO OCCUR...WITH 18Z KTWC SOUNDING TOTAL PRECIP WATER VALUE OF 1.47 INCHES...AND DEWPOINTS GENERALLY RANGING FROM THE MID 50S-MID 60S F. SHOWERS/TSTMS SHOULD CONTINUE TO MOVE WWD/SWWD DURING THE NEXT SEVERAL HOURS. THE MAIN IMPACTS WILL BE LOCALLY HEAVY RAINFALL AND BRIEF STRONG WIND GUSTS. GIVEN THE AVAILABLE MOISTURE...FAIRLY UNSTABLE ENVIRONMENT...AND VARIOUS NWP MESOSCALE MODEL SOLUTIONS... HAVE OPTED TO MAINTAIN A SLIGHT CHANCE OF SHOWERS/TSTMS AREA-WIDE LATE TONIGHT. HIGH PRESSURE ALOFT CENTERED OVER NWRN NEW MEXICO MON WILL BECOME POSITIONED OVER THE LOWER MISSISSIPPI RIVER VALLEY REGION BY WED AS A CLOSED UPPER LOW DEVELOPS JUST OFF OF THE SRN CALIFORNIA COAST. 17/12Z NAM/GFS/ECMWF WERE SIMILAR WITH DEPICTING A POTENTIALLY VERY ACTIVE PERIOD FOR SHOWERS/TSTMS THRU AT LEAST MID-WEEK. HAVE NOTED THAT THE MEDIUM RANGE MODELS WERE PARTICULARLY EMPHASIZING THE MON- TUE PERIOD TO BE MOST ACTIVE WITH RESPECT TO SHOWER/TSTM POTENTIAL. AT ANY RATE...THE OFFICIAL FORECAST THRU WED DEPICTS SCATTERED TO PERHAPS NUMEROUS SHOWERS/TSTMS TO OCCUR DURING THE AFTERNOON/EVENING HOURS. HAVE MAINTAINED A SLIGHT CHANCE OF SHOWERS/TSTMS ACROSS MUCH OF THE AREA DURING THE LATE NIGHT/MORNING PERIODS...AND CHANCE- CATEGORY POPS ACROSS THE WHITE MOUNTAINS. THEREAFTER...THERE WERE ONLY VERY MINOR ADJUSTMENTS MADE TO THE INHERITED GRIDDED DATA POPS FOR THUR INTO NEXT WEEKEND. HAVE NOTED THAT THE GFS/ECMWF WERE SOMEWHAT SIMILAR WITH DEPICTING A GRADUAL DRYING TREND NEXT WEEKEND AS HIGH PRESSURE ALOFT BUILDS OVER THE SWRN CONUS. GIVEN RECENT HISTORY WITH GFS/ECMWF EXTENDED RANGE DRYING TRENDS...AM SOMEWHAT RELUCTANT TO PURSUE THIS NOTION FULLY AT THIS TIME. THUS...THERE SHOULD BE ENOUGH MOISTURE TO SUPPORT ISOLATED TO SCATTERED COVERAGE OF SHOWERS/TSTMS DURING THE AFTERNOON HOURS FRI-SUN...AND A SLIGHT CHANCE OF SHOWERS/TSTMS DURING THE LATE NIGHT/MORNING HOURS. A GRADUAL DAYTIME COOLING TREND WILL OCCUR MON-TUE FOLLOWED BY BELOW NORMAL DAYTIME TEMPS WED-THUR. HIGH TEMPS FRI-SUN WILL AVERAGE WITHIN A DEGREE-OR-TWO OF NORMAL. && .AVIATION...VALID THRU 19/00Z. SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THRU THIS EVENING FOLLOWED BY ISOLATED COVERAGE OF -TSRA/-SHRA LATE TONIGHT AND MONDAY MORNING. EXPECT SCATTERED TO NUMEROUS -TSRA/-SHRA MONDAY AFTERNOON. MVFR VISIBILITIES AND BRIEF WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE STRONGER TSRA. OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 6-12K FT AGL AND SURFACE WIND WILL GENERALLY BE LESS THAN 10 KTS THRU MONDAY AFTERNOON. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR THIS WEEK AS AMPLE MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. THE STRONGER THUNDERSTORMS WILL PRODUCE STRONG...GUSTY AND ERRATIC WINDS. OTHERWISE...AFTERNOON MINIMUM RELATIVE HUMIDITIES ARE FORECAST TO BE MOSTLY IN THE 25-50 PERCENT RANGE AT LOWER ELEVATIONS FOLLOWED BY GOOD TO EXCELLENT OVERNIGHT RECOVERIES. 20-FOOT WINDS WILL EXHIBIT NORMAL DIURNAL TRENDS AND BE MOSTLY LESS THAN 15 MPH. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON FRANCIS
In the hours before
Special weather statement, Aug 17, 3:59 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 359 PM MST SUN AUG 17 2014 AZZ509-510-172345- UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW AZ- 359 PM MST SUN AUG 17 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GREENLEE AND EASTERN GRAHAM COUNTIES UNTIL 445 PM MST... AT 351 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES NORTHWEST OF BOWIE...OR 21 MILES NORTHEAST OF WILLCOX. THIS STORM WAS NEARLY STATIONARY. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. AREAS AFFECTED BY THIS STORM INCLUDE...FRANKLIN...DUNCAN AND GUTHRIE. LAT...LON 3265 10906 3294 10955 3309 10939 3287 10906 TIME...MOT...LOC 2259Z 180DEG 0KT 3246 10957
Local storm report, Aug 17, 6:09 PM MST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
609 PM MST SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM BLOWING DUST 3 ESE CACTUS FOREST 32.97N 111.28W
08/17/2014 PINAL AZ TRAINED SPOTTER
SPOTTER CALLED BACK TO REPORT A BIG WALL OF DUST
STRETCHING FROM ELOY TO PICACHO AND HEADED TOWARD CASA
GRANDE. DUST WAS AS TALL AS THE MOUNTAINS. STILL VERY
BREEZY AT HER LOCATION.
&&
EVENT NUMBER TWC1400092
FRENCHLocal storm report, Aug 17, 6:57 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
657 PM MST SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM DUST STORM PICACHO PEAK 32.65N 111.40W
08/17/2014 PINAL AZ TWITTER
TWO TWITTER REPORTS WITH PHOTOS OF BLOWING DUST ALONG
I-10 BETWEEN PICACHO PEAK AND CASA GRANDE WITH
VISIBILITY LESS THAN ONE QUARTER MILE.
&&
EVENT NUMBER TWC1400093
FRENCHThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 5:36 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 24 min |
| Aug 17, 6:01 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 119 min |
| Aug 17, 6:45 PM MST | Areal Flood Advisory | TWC | Cochise, Pima | 90 min |
| Aug 17, 7:25 PM MST | Areal Flood Advisory | TWC | Cochise, Pima, Pinal | 110 min |
| Aug 17, 7:33 PM MST | Flash Flood Warning | TWC | Pima | 87 min |
| Aug 17, 9:10 PM MST | Areal Flood Advisory | TWC | Pima, Santa Cruz | 110 min |
Nearby
Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.